Gold Country Hearing - Gold Country Valley, CA

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you begin taking it. You want to find out if you can expect to feel nauseous or if it will cause you to have dry mouth. A more serious side effect that can potentially happen is hearing loss. It’s a condition medical professionals call ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are on record as being ototoxic. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • A windy sound
  • Thumping
  • Popping
  • Ringing

Normally if you quit using the medication the tinnitus will stop. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might know better as aspirin. The hearing problems caused by these medications are normally reversible when you quit taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. Some that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the pain relievers, the problem clears up when you stop taking the antibiotic. The common list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are bigger offenders in this category:

  • Nicotine
  • Caffeine
  • Tonic water
  • Marijuana

You are exposing yourself to something that could cause tinnitus every time you have your morning coffee. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed dosage should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus can vary depending on your ear health and what medication you get. Mildly irritating to completely incapacitating is what you can usually be anticipating.

Be on guard for:

  • Blurring vision
  • Difficulty walking
  • Vomiting
  • Tinnitus
  • Hearing loss on one or both sides
  • Poor balance

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. Don’t forget, often the changes in your balance or hearing are temporary. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care professional to have a hearing test.

Call Now
Find Location